Colorado, 2014Drought in Colorado, May 1 to 31, 2014
May 1 to 31, 2014 · NWS GJT · 2 events in 2 counties and zones
Despite a somewhat cool, wet spring, drought conditions persisted in the Four Corners region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite a somewhat cool, wet spring, drought conditions persisted in the Four Corners region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 30, 9:45 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Apr 30, 9:45 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1045 PM MDT WED APR 30 2014
.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 251 PM MDT WED APR 30 2014
A SHORTWAVE IS CURRENTLY ROTATING AROUND THE PERIPHERY OF THE
DEEP LOW OVER THE MIDWEST THIS AFTERNOON AND IS TAPPING INTO JUST
ENOUGH INSTABILITY...MOISTURE...AND FAVORABLE OROGRAPHIC FLOW TO
ALLOW SOME SNOW SHOWERS OVER THE CONTINENTAL DIVIDE MTNS...GRAND
MESA AND ERN UINTA MTNS. IN ADDITION TO THE SNOW ARE SOME FAIRLY
WIDESPREAD GUSTY SFC WINDS OF 20 TO 30 MPH DUE IN PART TO THE
SHORTWAVE AND ALSO A TIGHT PRESSURE GRADIENT. MODELS IN GOOD
AGREEMENT THAT SNOW WILL LIGHTEN UP AS THE DAY PROGRESSES AND ALSO
SHIFT SOUTH TO THE SAN JUANS SO FORECAST FOLLOWS SUIT FOR THIS
EVENING AND OVERNIGHT FOR LIGHT SNOW FAVORING NORTHERN FACING
SLOPES.
AS FAR AS FREEZE WATCH OVERNIGHT...WILL GO AHEAD AND UPGRADE TO A
FREEZE WARNING WITH MOST AREAS HITTING UPPER 20S/LOW 30S THOUGH
ANY INCREASE IN FORECAST CLOUD COVER OR TURBULENT WIND MAY KEEP
TEMPS ABOVE FREEZING. FEEL IT BEST TO ERR ON SIDE OF CAUTION WITH
ISSUANCE. DO EXPECT WESTERN PORTIONS OF GRAND VALLEY TO HIT
FREEZING OR BELOW WHILE AREAS EAST WILL LIKELY STAY JUST ABOVE.
SOME LINGERING SNOWSHOWERS WILL AFFECT THE SAN JUANS THURSDAY AS
A HIGH AMPLITUDE RIDGE BUILDS IN FROM THE WEST. AS THIS OCCURS...A
JET STREAK WILL MOVE OVERHEAD ALLOWING FOR ANOTHER BREEZY DAY. WARM
AIR ADVECTION WILL ALSO TAKE PLACE AT ALL LEVELS SO TEMPERATURES
WILL FINALLY START WARMING UP REACHING ABOUT 10 TO 15 DEGREES
WARMER THAN TODAY. FOR THURSDAY THEN...SOME MTN SHOWERS
SOUTH...BREEZY SFC CONDITIONS AND WARMING TEMPERATURES AFTER A
RELATIVELY COOL START.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 251 PM MDT WED APR 30 2014
FRIDAY-SATURDAY...AS THE PLAINS STORM SHIFTS EAST A HIGHLY AMPLIFIED
RIDGE ALONG THE WEST COAST ON THURSDAY DEFLATES ACROSS THE
INTERMOUNTAIN WEST INTO THE WEEKEND. THIS BRINGS A STRONG WARMING
TREND. SW WINDS ON FRIDAY INCREASE ON SATURDAY FOR BREEZY AFTERNOON
CONDITIONS. ANOTHER FIVE OR SO DEGREES OF WARMING ON SATURDAY TAKES
THE TEMPERATURES UP TO 10 DEGREES ABOVE NORMAL. THESE MAY BE THE
FIRST DAYS OF THE YEAR ABOVE 80 FOR GRAND JUNCTION...DELTA...AND
MONTROSE.
SUNDAY-TUESDAY...THE NEXT PACIFIC TROUGH DEVELOPS ALONG THE WEST
COAST. SW FLOW STRENGTHENS BRINGING WARM AND BREEZY AFTERNOON
TEMPERATURES. THIS PRODUCES CONCERNS FOR SNOWMELT RUNOFF INTO
REGIONAL RIVERS AND CREEKS WHERE WATERS MAY APPROACH OR EXCEED
BANKFULL. ALSO THERE ARE CRITICAL FIRE WEATHER CONCERNS FOR PORTIONS
OF SW COLORADO WHERE FUELS ARE DRY.
WEDNESDAY...THE NEXT TROUGH PASSAGE IS A BIT SLOWER THAN THE MODEL
TIMING FROM TUESDAY. THE ASSOCIATED COLD FRONT IS NOW TIMED TO ROLL
OVER THE NORTHERN FORECAST AREA BRINGING A CHANCE OF VALLEY RAIN AND
MOUNTAIN SNOW. FIRST ESTIMATE FOR SNOW LEVEL IN THE NORTHERN MTNS IS
9KFT MSL.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1041 PM MDT WED APR 30 2014
ISOLATED LIGHT SNOW SHOWERS WILL PERSIST OVER THE HIGHER MOUNTAINS
THROUGH THURSDAY...ALTHOUGH COVERAGE CONTINUES TO DIMINISH. LOCAL
MOUNTAIN OBSCURATIONS AND BRIEF DROP IN CIGS/VSBYS WILL OCCUR NEAR
SHOWERS. EXPECT GUSTY NORTHERLY WINDS ONCE AGAIN WITH SPEEDS
APPROACHING 40 KTS NEAR MOUNTAIN TOP LEVELS. OTHERWISE...VFR
CONDITIONS ARE EXPECTED AT ALL TERMINAL SITES THROUGH THURSDAY
NIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FREEZE WARNING FROM 3 AM TO 9 AM MDT THURSDAY FOR COZ006-007-011-
020-021.
UT...NONE.
&&
SHORT TERM...TGR
LONG TERM...JOE
AVIATION...JDCHazardous weather outlook, Apr 30, 4:13 AM MST, 19 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
513 AM MDT WED APR 30 2014
COZ001>014-017>023-UTZ022>025-027>029-011200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
513 AM MDT WED APR 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SNOW SHOWERS WILL CONTINUE ACROSS THE MOUNTAINS OF
WESTERN COLORADO THROUGH THURSDAY...WITH ISOLATED SHOWERS
DRIFTING OVER THE VALLEYS. LOCAL ACCUMULATIONS FROM 1 TO 3 INCHES
WILL BE POSSIBLE...MAINLY ALONG NORTH FACING SLOPES. BREEZY TO
WINDY CONDITIONS WILL ALSO BE COMMON...WITH NORTH WINDS GUSTING UP
TO 40 MPH.
OVERNIGHT LOW TEMPERATURES MAY AGAIN DROP BELOW FREEZING IN THE
LOWER VALLEYS OF WEST-CENTRAL AND SOUTHWEST COLORADO WHERE THE
GROWING SEASON HAS BEGUN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE CHANCE FOR SNOW SHOWERS WILL PERSIST THROUGH THURSDAY ALONG
THE CONTINENTAL DIVIDE...FAVORING NORTH FACING SLOPES.
FREEZING TEMPERATURES WILL AGAIN BE POSSIBLE THURSDAY NIGHT AND
FRIDAY MORNING ACROSS THE LOWER VALLEYS IN WEST CENTRAL AND
EXTREME SOUTHWEST COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Animas River Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Severe drought conditions remained unchanged across the lower elevations of La Plata County.
Drought, Four Corners / Upper Dolores River Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Severe drought conditions remained unchanged across the area.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New Jersey, May 1 to 6, 2014$4.3 million · 14 events
- Flooding in Pennsylvania, May 1 to 2, 2014$4.5 million · 7 events
- Drought in Texas, May 1 to 31, 2014$77,000 · 35 events
- Drought in Oklahoma, May 1 to 31, 201443 events
- Flooding in Arkansas, May 1 to 27, 2014$70,000 · 2 events
- Drought in New Mexico, May 1 to 31, 201440 events
- Wildfire in Texas, May 1 to 9, 2014$50,000 · 1 event
- Drought in Nebraska, May 1 to 31, 201426 events
- Wildfire in California, May 1 to 6, 20143 injured · $6,000 · 1 event
- Drought in Kansas, May 1 to 31, 201424 events
- Drought in Texas, May 1 to 31, 201424 events
- Drought in Texas, May 1 to 31, 201424 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529172, 529173.